Texas, 2012

Drought in Texas, July 1 to 31, 2012

July 1 to 31, 2012 · NWS LUB · 21 events in 21 counties and zones

Drought conditions across the South Plains, Rolling Plains and extreme southern Texas Panhandle worsened during the month of July. Childress and Hall Counties returned to Severe (D2) drought conditions while Extreme (D3) conditions expanded.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions across the South Plains, Rolling Plains and extreme southern Texas Panhandle worsened during the month of July. Childress and Hall Counties returned to Severe (D2) drought conditions while Extreme (D3) conditions expanded. Castro, Crosby and Garza Counties remained in Moderate (D1) drought conditions.

Temperatures were observed to be above normal with precipitation well below normal for most areas. There were only a few days that saw thunderstorm activity and this activity was only isolated. Year to date precipitation values were between 50 and 90 percent of normal for most of the region. A small part of the region consisting of southern Lubbock County, Lynn County, and western Garza County was between 100 and 150 percent of normal. July was 1.7 degrees and 3.3 degrees above seasonal averages for Lubbock and Childress respectively. Through the month of July, 2012 ties as the warmest year on record. Although maximum temperatures have been lower than 2011, minimum temperatures have been higher. Keetch-Byram Drought Index values worsened during July. Values between 600 and 700 were observed over the western South Plains and Rolling Plains with values of 500 to 600 elsewhere.

Irrigated crops struggled to keep up with water demands due to the lack of precipitation. Dryland crops were also struggling and were likely to fail within the next month. Pastures and rangelands were deteriorating rapidly with little to no grazing land left for cattle. Although wildfire activity was low, fuels were dry enough to sustain wildfires from lightning starts in July.

Economic losses due to drought through July since the drought began were estimated near $2.4 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 30, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 PM CDT SAT JUN 30 2012

.AVIATION...
VFR CONDITIONS WILL PERSIST AT BOTH KLBB AND KCDS THROUGH THE
FORECAST PERIOD. ALTHOUGH CONVECTION WELL TO THE WEST THROUGH
NORTH OF BOTH TAF LOCATIONS IS NOT ANTICIPATED TO IMPACT THE
TERMINALS...THERE IS A VERY SLIGHT CHANCE THAT EITHER LOCATION
COULD EXPERIENCE A BRIEF PERIOD OF SHRA/TSRA THROUGH THE NEXT 6
HRS. JH
&&

.PREV DISCUSSION... /ISSUED 640 PM CDT SAT JUN 30 2012/

AVIATION...
VFR CONDITIONS WILL PERSIST AT BOTH KLBB AND KCDS THROUGH THE
FORECAST PERIOD. CONVECTION IS ANTICIPATED TO REMAIN WEST THROUGH
NORTH OF BOTH LOCATIONS. JH

.PREV DISCUSSION... /ISSUED 342 PM CDT SAT JUN 30 2012/

SHORT TERM...
A PERSISTENT SURFACE TROUGH IS STILL WEST OF THE AREA HOWEVER
THERE IS WEAKER CONVERGENCE ALONG THIS BOUNDARY TODAY. UPPER FLOW
STILL REMAINS NORTHERLY AND HAS NOT TURNED NORTHEASTERLY AS
PREVIOUSLY THOUGHT. THESE NORTHERLY WINDS ARE NOT EXPECTED TO VEER
UNTIL EARLY SUNDAY MORNING AFTER MOST CONVECTION DISSIPATES. THE
MID LEVEL MOISTURE PLUME HAS THINNED OUT CONSIDERABLY ON THE EAST
SIDE OF THE UPPER HIGH. OVERALL...THERMODYNAMIC AND KINEMATIC
PARAMETERS APPEAR SIMILAR TO YESTERDAY AFTERNOON. SLIGHTLY COOLER
TEMPERATURES TODAY WILL LEAD TO LOWER LCLS. SURFACE INSTABILITY IS
A BIT HIGHER WITH VALUES RANGING FROM 500 TO 1000 J/KG. DESPITE
THIS...CLOUD BASES WILL STILL BE AROUND 10KFT. MODELS SHOW
SUFFICIENT MID LEVEL MOISTURE DESPITE THE THINNING OF THE MOISTURE
PLUME TODAY. EFFECTIVE SHEAR VECTORS OF 20 TO 25 KNOTS WILL
SUPPORT AT LEAST SOME PERSISTING STORMS. OVERALL STORM MOVEMENT IS
ANTICIPATED TO BE FROM NORTH TO SOUTH AGAIN UNTIL THE FLOW ALOFT
VEERS. CONVECTION IS EXPECTED TO DEVELOP OVER NEW MEXICO AND THE
WESTERN PANHANDLE AGAIN THIS AFTERNOON AND MOVE SOUTH. IT MAY BE
ANOTHER LATE SHOW AGAIN THIS EVENING INTO THE EARLY MORNING HOURS
ON SUNDAY.

AN INVERTED TROUGH OVER FAR SOUTH TEXAS WILL BEGIN TO AFFECT THE
AREA A LITTLE MORE ON SUNDAY. AT THE VERY LEAST...TEMPERATURES
WILL BE COOLER BY THE WAY OF LOWER THICKNESSES/HEIGHTS.
TEMPERATURES ARE EXPECTED TO BE IN THE 90S AREAWIDE TOMORROW
AFTERNOON. THERE MAY ALSO BE MID AND UPPER LEVEL CLOUDINESS
WORKING ITS WAY INTO THE SOUTHEASTERN ZONES BY SUNDAY AFTERNOON.
JDV

LONG TERM...
REST OF THE FORECAST LOOKS TO REMAIN THE SAME WITH THE 12Z RUNS.
CENTER OF THE RIDGE WILL START TO MOVE BACK INTO THE CENTRAL
PLAINS BUT HEIGHTS/THICKNESSES WILL NOT RISE AS HIGH AS LAST WEEK.
HOWEVER...THEY WILL SLOWLY INCREASE THROUGH THE WEEK SO WE SHOULD
START OFF WITH HIGHS AROUND SEASONAL NORMS BUT THEY MAY START TO
PUSH TOWARDS THE CENTURY MARK AS RIDGE CENTER SLIDES A BIT FURTHER
SOUTH BY THE END OF THE WEEK. THERE ARE SOME DIFFERENCES BETWEEN
THE ECMWF AND THE GFS BY THE END OF THE FORECAST/NEXT WEEKEND. GFS
TRIES TO SLIDE THE RIDGE BACK TO THE WEST TO NEAR THE ROCKIES AGAIN
WHILE THE ECMWF HOLDS THE RIDGE OVER THE CENTRAL PLAINS THROUGH
THIS FORECAST CYCLE.

JORDAN
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  93  64  92  63 /  20  10   0  10   0
TULIA         68  92  67  92  67 /  20   0   0   0   0
PLAINVIEW     68  93  68  91  68 /  10   0   0  10   0
LEVELLAND     69  93  67  91  66 /  10  10   0  10   0
LUBBOCK       72  94  69  92  69 /  10  10  10  10   0
DENVER CITY   68  93  66  92  66 /  10  10  10  10  10
BROWNFIELD    68  93  67  92  68 /  10  10  10  10  10
CHILDRESS     73  96  71  95  70 /   0   0  10  10   0
SPUR          69  93  71  93  71 /   0  10  10  10   0
ASPERMONT     71  95  73  96  73 /   0  10  10  10   0
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02
Hazardous weather outlook, Jun 30, 5:02 AM CST, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
602 AM CDT SAT JUN 30 2012

TXZ021>044-011115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
602 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Bailey

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Childress

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Other Federal Agency
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Dickens

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Hale

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Other Federal Agency
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Other Federal Agency
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Other Federal Agency
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Other Federal Agency
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389955, 389956, 389957, 389958, 389959, 389960, 389961, 389962, 389963, 389964, 389965, 389966, 389967, 389968, 389969, 389970, 389971, 389972, 389973, 389974, 389975.